How Can I Treat Vaginal Bacterial Infections?

Using safe sex practices can help reduce a woman's chances of developing a bacterial infection.
Antibiotics can reduce the effectiveness of birth control pills.
Topical antibiotics can be used to treat bacterial vaginal infections.
Article Details
  • Written By: A.E. Freeman
  • Edited By: Melissa Wiley
  • Last Modified Date: 27 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

You can treat vaginal bacterial infections using several antibiotics. The antibiotics prescribed to treat these infections can come in cream or pill form. Your doctor may prescribe either metronidazole or clindamycin to treat a bacterial infection. The antibiotics are usually safe for women who are pregnant.

Vaginal bacterial infections, also known as bacterial vaginosis, commonly occur in women who are of child-bearing age. Bacterial infections are the most common vaginal infections. The exact cause of most cases is unknown, but having more than one partner, douching, or using an intra-uterine device for contraception seems to increase your risk.

The most effective antibiotic for vaginal bacterial infections is the pill form of metronidazole. Usually prescribed as an extended release tablet to treat vaginal infections, metronidazole should be taken an hour or two after eating. You shouldn't take the pill with food and should take the dose prescribed by your doctor only for the length of time directed. Metronidazole does cause some side effects, such as headache, fever, and numbness in the hands and feet. If you experience side effects, you need to see your doctor.

Ad

Metronidazole is also sometimes prescribed in topical gel form. The gel form of the medicine causes fewer side effects, though it may lead to a yeast infection. Vaginal clindamycin cream is another commonly prescribed topical antibiotic cream. Clindamycin should be used for a week to be effective. The cream does lower the effectiveness of latex condom, so you should either avoid having sex while using the medication or use a different form of birth control.

Tinidazole, a medication commonly prescribed to treat trichomoniasis, can also treat vaginal bacterial infections. The medicine is usually taken for two to five days. It can cause stomach irritation, especially if you drink alcohol while taking it.

Although antibiotics and other medicines effectively clear up bacterial infections, recurrence is very common. About half of all infections will recur within a year. If you experience another infection, you may have to take an extended course of antibiotics. In some cases, your doctor may recommend boosting the number of lactobacilli in your body to counter the presence of harmful bacteria.

To lower your risk of a bacterial infection, always practice safe sex, as getting an STD can increase your chance of getting a bacterial infection. While you cannot spread bacterial vaginosis to a male partner, you can transfer it to a female partner. If your partner is a woman, she should be checked and treated for an infection at the same time you are.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Kat919
Post 2

@jennythelib - Hopefully, now that you have adjusted to your new meds, your problem will be behind you. But there are actually some options for bacterial infection home treatment or alternative treatments that you might want to look into if it happens again.

One thing that works for some women is douching with betadine, which basically disinfects the vagina. (Yeah, usually douching is very, very bad, but this is a special case.)

Another option that has looked good in clinical research is a hydrogen peroxide wash. The hydrogen peroxide kills off the bad bacteria and actually creates a hospitable environment for the "good" microorganisms that your vagina needs to stay healthy.

As always, talk to your doctor before trying anything at home, especially if you're pregnant. BV can lead to serious problems (esp. for pregnant ladies) if it's not treated properly, so don't try to handle it without a doctor's advice.

jennythelib
Post 1

I had a nasty bout with infection where I had a recurrent bacterial vaginal infection, and then taking the antibiotics caused me to get a yeast infection!

In retrospect, I wish that I had paid more attention to preventing yeast infection while I was taking the antibiotics. I could have eaten more yogurt and maybe even asked my doctor for a diflucan prescription to keep me from developing yeast. It was just an awful, gross couple of months. I had changed birth control prescriptions and I think my hormones were all out of whack.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email